PEOPLE TALK ABOUT IT.

Is a discharge after a medical abortion normal?

Posted by drjoan on Mon, Jun 6, 2010 @ 10:10 AM

Name: Kate

Question: I have have a medical abortion (the pills) about 3 – 4 weeks ago.  I am due for my follow up visit now but I am very concerned because I am having a light brown’ish smelly discharge for the last three days, its quite alot aswell, I have had to wear a sanitary pad yesterday and today.  When I had the procedure I bled quite heavily and experienced alot of pain which i took ibuprofen for.  It then started decreasing and i bled on and off for 2 weeks and then it pretty much stopped for a while (about 4-5 days) and now i am having this discharge, it has a slightly sour and foul smell.

I am thinking that i need to go to my doctor but i want to first get more information before i put myself through any unnessesary trauma.  Do you think i should consult my doctor and what could possibly be wrong?

i havent had any further pain, slight cramping when the discharge started but very light cramps and now no pain at all.

Dear Kate,

Thank you for your question about discharge after a  medical abortion.  A discharge with a funny odor after a medical or a surgical abortion indicates a harmless infection with a bacteria (not a sexually transmitted infection).  When you see the doctor, they should do an examination to make sure there is no residual tissue in your cervix.  It’s unlikely that you have tissue in your cervix, because this usually causes significant pain and cramping.

The usual name for this discharge is bacterial vaginosis and it can be treated with antibiotics.  Typically, an antibiotic called Flagyl (or metronidazole) is prescribed for this, and it works very well.  Most importantly, there is nothing to worry about.  While this type of discharge can be disturbing because of the strong odor, it is common and normal. The infection is just an overgrowth of normal bacteria, and does not cause any problems now or in the future.

I hope this is helpful,
Doctor Joan

Leave a Reply

GO TO MOBILE SITE